Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 60, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2004, 5:19 PM MDT for Dundy County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 5:19 PM MDT (23:19 UTC)
- Expired
- May 29, 2004, 5:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Dundy County, NE
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -656 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655 WUUS53 KGLD 292319 SVRGLD NEC057-292345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 545 PM MDT * AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF HAIGLER TO 6 MILES SOUTHEAST OF BENKELMAN...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF WRAY TO 6 MILES SOUTHEAST OF BENKELMAN... MOVING NORTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MAX AROUND 525 PM MDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4035 10133 4035 10207 4001 10207 4000 10132 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:00 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 29, 4:00 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MDT SAT MAY 29 2004 .DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES TONIGHT AND TEMPEATURES THROUGH TUE. BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER 50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS GREATEST AND A TORNADO WATCH HAS BEEN ISSUED. THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN. PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK. NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO WED. THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS TO OCCUR BY THE WEEKEND. THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA. NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT. CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT. && RJC
Hazardous weather outlook, May 29, 10:36 AM MDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT SAT MAY 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TO HIGHWAY 83. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY 83 IN KANSAS AND NEBRASKA. EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FS
In the hours before
Local storm report, May 29, 5:03 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST GOODLAND 39.35N 101.71W
05/29/2004 62 MPH SHERMAN KS OFFICIAL NWS OBS
MEASURED BY GLD ASOS
&&
JOHNSONLocal storm report, May 29, 5:05 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST GOODLAND 39.35N 101.71W
05/29/2004 61 MPH SHERMAN KS OFFICIAL NWS OBS
MEASURED BY GLD ASOS
&&
JOHNSONLocal storm report, May 29, 5:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG GOODLAND 39.35N 101.71W
05/29/2004 SHERMAN KS NWS EMPLOYEE
3 INCH DIAMETER BRANCHES DOWN, SOME ROOF DAMAGE
&&
JOHNSONLocal storm report, May 29, 5:09 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 8 NE GOODLAND 39.43N 101.60W
05/29/2004 85 MPH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 29, 5:13 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST BIRD CITY 39.75N 101.53W
05/29/2004 60 MPH CHEYENNE KS TRAINED SPOTTER
MINOR TREE DAMAGE
&&
JOHNSONLocal storm report, May 29, 5:15 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0511 PM NON-TSTM WND DMG GOODLAND 39.35N 101.71W
05/29/2004 SHERMAN KS TRAINED SPOTTER
WIDESPREAD TREE DAMAGE IN TOWN, 6 TO 8 INCH DIAMETER
BRANCHES DOWN
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:15 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 60 min |
| May 29, 5:08 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 67 min |
| May 29, 5:51 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.